Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Peripherial Neuropathy
Sep 26, 2007

I have had sever painful PN for over 16 years. I have a spinal implant to block the pain from reaching my brain. Over the past 6 months my PN has progressed to the point that the implant can no longer provide the relief it initially did. It still hepls, however, the PN has now moved into my arms. I now have no feeling in my legs from the knees down and in my arms fromthe elbows down. Along wiht increasing pain and numbness of all extremities.

Is there ay hope of my condition getting better? I have had the PN long before I startedd meds adn I am now living wiht AIDS for over 25 years.

Response from Dr. Henry

Peripheral neuropathy remains one of the most upsetting and difficult to manage complications seen in HIV-infected patients. You likely have the help of an HIV specialist, pain specialist, neurologist who can offer some assistance for some patients. Research progress in understanding the basic biology of neuropathy has been slow and hasn't yet resulted in any breakthrough technologies though there had been hopes for some (such as nerve groth factor). L-carnitine no N-acetyl carnitine has helped some patients in some small studies but they generally didn't have as advanced a case as you describe. Stopping any potentially offending drugs is important to not further aggravate the problem. I have several patients who are stuck with severe neuropathy who are very frustrated and have been unable to get any relief other than with high doses of narcotics that cause their own problems. I don't have any easy answers for your most difficult situation. KH



Previous
What's Next?
Next
Rash on my hand and body

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement